Is it common to see renal failure triggered by high doses of topical acyclovir (Zovirax) (i.e., 800 mg five times a day)? The patient in question was obese, diabetic and hypertensive. Other medications include lisinopril (Zestril) 40 mg daily, metformin (Fortamet, Glucophage, Glumetza, Riomet) 1,000 mg b.i.d., and aspirin for pain. The last creatinine kinase level was 1.3 U/L. — David Laubenstein, RPAC, Fayetteville, N.Y.

High-dose parenteral acyclovir has long been known to be a cause of acute renal dysfunction, particularly if a patient does not remain well hydrated or experiences volume contraction. Some data show that high-dose oral regimens — particularly those for varicella zoster virus (VZV) manifestations in the elderly—may exacerbate renal dysfunction, but this documentation is less extensive than that for parenteral therapy. Drug-induced nephrotoxicity appears to be attributed to renal tubular damage caused by acyclovir-induced crystalluria (Pathol Lab Med. 2002;126:753-754).

Topical acyclovir is available by prescription as a 5% cream and a 5% ointment. Applying roughly 0.5 inches (0.5 g of product) to a 4.5 in2 area of skin normally delivers approximately 25 mg of acyclovir. The topical cream is available in 2-g and 5-g tubes that contain only 100 mg and 250 mg of active drug, respectively. The ointment formulation is available in a 30 g tube that contains 1,500 mg of active drug.

Systemic absorption of topical acyclovir is poor. Several pharmacokinetic studies conducted by the manufacturer have demonstrated a minimal amount of systemic exposure following application, with many healthy subjects having undetectable levels. Only one uncontrolled study involving one patient with renal dysfunction showed any significant systemic absorption (zoviraxhcp.com/public/downloads/Zovirax_Cream_PI_July_2009.pdf, and zoviraxhcp.com/public/downloads/Zovirax_Ointment_PI_September_2010.pdf, accessed July 15, 2012). The subject’s levels were still well below what would normally be expected with even the lowest oral dose (us.gsk.com/products/assets/us_zovirax.pdf, accessed July 15, 2012).

The etiology of this patient’s renal failure is unlikely to be secondary to topical acyclovir. A more plausible explanation might be his risk factors for renal failure. Diabetes mellitus and hypertension are leading causes of end-stage renal disease. Additionally, depending on the patient’s baseline level, the ACE inhibitor lisinopril can increase the serum creatinine by decreasing the glomerular filtration rate and reducing intraglomerular pressure (Nephrol Dial Transplant. 2003;18:1973-1975; available at ndt.oxfordjournals.org /content/18/10/1973.full, accessed July 15, 2012). Rarely does an ACE inhibitor induce renal failure unless in a setting of an elevated serum creatinine, dehydration, or other risk factors. Further, depending on the dose and length of time used, permanent kidney damage can result from aspirin and other common nonsteroidal anti-inflammatory drugs via prostaglandin synthesis inhibition. More rarely, a patient can develop analgesic-associated nephropathy from these products, which occurs acutely and is reversible (Annu Rev Pharmacol Toxicol. 1993;33:435-65).— Keri C. Anderson, PharmD, BCPS, Assistant Professor, Department of Pharmacy Practice; Mike Schwartz, PharmD, Chair, Associate Professor, Department of Pharmacy Practice; Tricia A. Howard, MHS, PA-C, Academic Coordinator/Assistant Professor, Physician Assistant Program, South University, Savannah, Ga. (166-3)

These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical question, submit it here.